Arizona, 2021

Wildfire in Arizona, June 30, 2021

June 30, 2021 · NWS FGZ · 1 event in 1 county or zone

The Tiger fire was started by lightning and grew to about 16,300 acres before it was contained by the end of July.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Tiger fire was started by lightning and grew to about 16,300 acres before it was contained by the end of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 30, 8:49 AM MST, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 30, 8:49 AM MST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
849 AM MST Wed Jun 30 2021

.SYNOPSIS...Increased thunderstorm activity today with areas of
locally heavy rain, frequent lightning, and gusty winds expected.
Storm coverage may decrease somewhat starting Thursday into the
weekend and the early part of next week, but this monsoonal
pattern will continue for the foreseeable future.

&&

.UPDATE...Showers and thunderstorms have developed across western
Coconino and Yavapai counties this morning, as seen on radar.
Expect thunderstorm activity this afternoon with the potential for
locally heavy rainfall and flash flooding, lightning and gusty
outflow winds across the high country. Hail is not out of the
question due to a very unstable atmosphere. No major updates to
the forecast as it looks to be on track.

&&

.PREV DISCUSSION /432 AM MST/...Short story up front, the current
weather pattern is going to hang around for the foreseeable future
with thunderstorms starting late morning, becoming more wide
spread across the high country through the afternoon and tapering
off in the evening.

Models are in good agreement with generally very weak pressure
gradients and hence, weak flow, across the Continental US west of
the Mississippi. Within this weak flow regime, water vapor imagery
shows a Rex block pattern with the low over Utah and the high
over Alberta/Saskatchewan, and an omega block pattern with a high
over east Texas and the associated lows just south of Big Bend TX
and New Orleans. This all says the current weather pattern isn't
in a hurry to change or move. Model guidance indicates the high
over east Texas will slowly retrograde west to northern Arizona by
Sunday, and then move east to the Four Corners area or northern
New Mexico later next week, putting northern Arizona into a more
traditional monsoonal pattern. The ensemble models are too dry
with their precipitation forecasts. There is plenty of moisture
in place across the region to support the daily forecast for
showers and thunderstorms.

With a pool of cool air aloft, we can expect strong thunderstorms
today and possibly tomorrow producing frequent lightning, locally
heavy rain with possible flash flooding, and strong outflow
winds. Please check your forecast before going out and never drive
into flooded roadways; turn around, don't drown!

&&

.AVIATION...For the 18Z package...MVFR conditions this afternoon
and evening near thunderstorms. SCT SHRA/TSRA...most numerous
along and south of a KGCN-KFLG-KSOW line, scattered to the north.
Wind gusts 25-35 kts possible in the vicinity of storms. Coverage
will decrease after 02Z. Otherwise, VFR conditions expected.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Numerous showers and thunderstorms are expected
this afternoon/evening with moderate to heavy rainfall in the
strongest storms. Scattered storm coverage is expected Thursday,
with afternoon relative humidity remaining largely in the 25-35
percent range.

Friday through Sunday...Look for isolated to scattered showers and
storms. Haines indices of 4-5 are forecast this weekend mainly north
of Interstate 40.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Kobold/DB
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jun 30, 12:03 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1203 PM MST WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      1 NW LEES FERRY         36.87N 111.60W
06/30/2021                   COCONINO           AZ   OFFICIAL NWS OBS

            PARIA RIVER GAUGE AT LEES FERRY ROSE FROM
            4.4FT TO 6.3FT AT 4:30AM MST. FLOOD WATERS
            LIKELY FLOWED DOWN THE PARIA OVERNIGHT, FROM
            HEAVY RAINS UPSTREAM THE PREVIOUS AFTERNOON.

&&

BAK
Local storm report, Jun 30, 12:13 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1213 PM MST WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     HAIL             2 WSW CHINO VALLEY      34.75N 112.48W
06/30/2021  E0.50 INCH       YAVAPAI            AZ   PUBLIC

&&
Special weather statement, Jun 30, 12:23 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1223 PM MST Wed Jun 30 2021

AZZ012-015-302015-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1223 PM MST Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY NEAR TWO GUNS UNTIL 115 PM MST/215
PM MDT/...

At 1223 PM MST/123 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Two Guns, or 25 miles east of Flagstaff, moving
southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Two Guns, Rimmy Jims, Twin Arrows and Meteor Crater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3509 11134 3524 11120 3515 11089 3489 11111
TIME...MOT...LOC 1923Z 303DEG 12KT 3510 11117

MCT
Local storm report, Jun 30, 12:46 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1246 PM MST WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     DUST STORM       3 WNW WINSLOW           35.05N 110.76W
06/29/2021                   COCONINO           AZ   PUBLIC

            PUBLIC REPORTS AND WEB CAMS VERIFIED A DUST
            STORM (HABOOB, AND ASSOCIATED GUST FRONT)
            MOVING FROM NORTH TO SOUTH ACROSS THE LITTLE
            COLORADO RIVER VALLEY NEAR WINSLOW.
            VISIBILITIES ESTIMATED 1/4 TO 1/2 MI IN
            PLACES. SIGNIFICANT BLOWING DUST ALSO
            OBSERVED IN TUBA CITY. WINDS GUSTING TO NEAR
            40 WITH THE EVENT.

&&

BAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Yavapai County Mountains

When
June 30, 2:00 PM MST to 11:59 PM MST
Where
Yavapai County Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

The Tiger Fire was started by lightning eleven miles east of the town of Crown King in short grass, brush, and timber. The fire was relatively small by the end of June. However, it grew to over 12,000 acres in the first week of July. the final size was around 16,300 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968833.